Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 606, NWS Jackson, MS

August 18, 2001Morehouse Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Aug 18, 2001, 7:02 AM CDT for Morehouse Parish, Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2001, 7:02 AM CDT (12:02 UTC)
Expired
Aug 18, 2001, 7:45 AM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morehouse Parish, LA

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WUUS54 KJAN 181204
SVRJAN
LAC067-181245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
702 AM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOREHOUSE PARISH IN NORTHEAST LOUISIANA

* UNTIL 745 AM CDT

* AT 702 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS 11 MILES WEST OF BASTROP...MOVING   
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BASTROP 715 AM CDT
  BE NEAR GALION AND BONITA 725 AM CDT 

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM ALONG WITH BRIEF TORRENTIAL
RAINFALL.

SEEK SHELTER IN A STURDY BUILDING OR SHELTER UNTIL THESE STORMS PASS.

LAT...LON 3296 9207 3276 9202 3266 9189 3262 9191
          3259 9188 3260 9176 3271 9163 3283 9161
          3290 9152 3301 9148

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:45 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 18, 2:45 AM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 AM CDT SAT AUG 18 2001

AS HAS BEEN THE CASE PRETTY MUCH ALL SUMMER...A SPRING-LIKE SYNOPTIC
PATTERN CONTINUES THIS MORNING WHILE SUMMERTIME MOISTURE (PWAT/S
AROUND 2.00/DEW PTS 70S) REMAINS IN PLACE AHEAD OF SLOWING COLD
FRONT SITUATED FROM NE CO...TO WI. THIS WEEKEND LOOKS NO DIFFERENT.
UPPER HIGH SITUATED FROM GULF COAST...WNW BACK UP THROUGH THE
INTERMOUTAIN WEST. MEANWHILE...NUMEROUS STRONG SHORTWAVES MOVE UP
AND OVER WRN UPPER RIDGE...THEN DROP PRETTY FAR SOUTH THROUGH THE
PLAINS/MS RIVER VALLEY/GT LAKES REGION ON THE HEELS OF IMPRESSIVE
70-90KT UPPER JET FLOW WHICH USUALLY HUGS THE CANADIAN BORDER DURING
THIS TIME OF YEAR. NO MAJOR DIFFERENCES IN MODELS...BUT GOING ETA
/META THIS GO ROUND WITH HANDLING/TIMING OF SHORTWAVES EMBEDDED IN FLOW.

UPPER TROUGH SEEN NICELY ON WATER VAPOR IMAGERY CONTINUES CARVING
OUT OVER THE ERN 2/3 OF U.S BRING 582 DM LINE AT 500 MB TO NEAR
KMEM BY 12Z MON. DURING THIS TIME...TAIL END OF COLD FRONT TO OUR
NORTH CONTINUES SWD INTO MS/LA BUT AT A SLOWING PACE AS UPPER SUPPORT
IS LOST SOMEWHAT. FIRST SHORTWAVE SEEN FIRING CONVECTION IN OK/TX AT
THIS TIME ARRIVES OVER NRN ZONES EARLY TODAY. MORE POTENT SHORTWAVE
ROTATES THROUGH THE AREA LATE TONIGHT INTO SUNDAY AS FRONT AND
DECENT ISENTROPIC ASCENT APPROACHES FROM THE WEST AND ENCOUNTERS
HIGH MOISTURE VALUES.  FEEL LOCALLY HEAVY RAINFALL WORDING IS
WARRANTED AS A FEW SPOTS COULD EASILY SEE AMOUNTS OF 1-2 INCHES.
WILL MENTION ISOLATED SEVERE STORMS NRN/WRN AREAS WITH LAPSE RATES
INCREASING TO NEAR 6.5 C/KM...-8-(-9) 500 MB TEMPS DIVING SEWD INTO
THIS REGION LATER TODAY THROUGH SUNDAY NIGHT. THIS IN LINE WITH SPC
THINKING OF DAMAGING WINDS/ISOLATED LARGE HAIL. VERY REASONABLE
CONSIDERING RRQ OF UPPER JET SETS UP OVER NRN MS/TN VALLEY WITH
TOTAL TOTALS => 50 COMING IN. (SEE SWODY 1/2 FOR FURTHER DETAILS).

LIKE WETTER FWC MOS POPS IN THE SHORT TERM. AS FOR TEMPS...LIKE WHAT
PREVIOUS SHIFT HAS DONE WITH MAX TEMPS LITTLE LOWER THAN MAV/FWC
VALUES TODAY WITH EXPECTED CONVECTION...THEN A LITTLE WARMER SUNDAY.

.EXTENDED...SEE NO REASON TO CHANGE CURRENT EXTENDED AS FRONT HANGS
UP OVER SRN ZONES ON MONDAY WITH UPPER RIDGE BUILDING IN FOR MID-LATE
NEXT WEEK WITH UPPER TROUGH LIFTING NEWD OUT OF AREA. AS FOR TS CHANTAL
...ALL MODELS INCLUDING AVN BRING INTO THE GULF BUT HAVE SOMEWHAT
DIFFERENT POSITIONS AT 120 HRS (LATE WED/THURS). STAY TUNED.

.PRELIM NUMBERS:
JAN 88/73/91/70 5242
MEI 89/71/90/68 6342

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
05/

In the hours before

Special weather statement, Aug 18, 6:05 AM CDT, 57 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
605 AM CDT SAT AUG 18 2001

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF
MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS
THIS AFTERNOON INTO THIS EVENING. ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE NORTH OF A LINE FROM BASTROP LOUISIANA TO YAZOO
CITY TO MACON MISSISSIPPI. THE MAIN THREAT WILL BE FROM DAMAGING
STRAIGHT LINE WINDS TO 60 MPH AND DIME SIZED HAIL. SOUTH OF THIS
LINE...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY
WINDS TO 40 MPH. ACROSS ALL AREAS...FREQUENT CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY ANY THUNDERSTORMS.

A STALLED FRONTAL BOUNDARY...OVER THE NORTHERN THIRD OF
MISSISSIPPI...WILL CONTINUE TO FOCUS LOW LEVEL MOISTURE AND
CONVERGENCE ACROSS CENTRAL MISSISSIPPI. ANOTHER CONTRIBUTING
FACTOR WILL BE A SECOND FRONT...AND UPPER LEVEL TROUGH...THAT
WILL BE DIVING INTO THE LOWER MISSISSIPPI VALLEY DURING THE
EVENING. THESE TWO SYSTEMS WILL HELP DEVELOP SCATTERED TO
NUMEROUS THUNDERSTORMS THROUGH THIS EVENING.

...FLOODING...
WITH DEEP MOISTURE ONCE AGAIN ACROSS THE REGION...THUNDERSTORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.
LOCALIZED AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED WITH STRONGER
THUNDERSTORMS. THIS BRIEF HEAVY RAINFALL WILL CAUSE PONDING OF
WATER ON ROADWAYS ALONG WITH MINOR LOCALIZED FLOODING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.